pill combination

Are You Taking A Phentermine Combination?

General Phentermine Questions?
Check out the ultimate guide to phentermine weight loss pills!

Although phentermine is a proven weight loss medication and the most widely prescribed on the market, some doctors prefer to prescribe phentermine alongside other medications, with the intention that this combination maximizes the potential of the phentermine and increases the possibility of effective weight loss. Here we explain two of the most common phentermine pill combinations that doctors are currently prescribing, so you can understand more about how and why these combinations are specifically chosen.

Phen-Pro

Phen-Pro is the name given to the combination of phentermine and a low dose of one of the following: Prozac, Zoloft, Celexa, Luvox, trazodone, or Effexor. Although these second medications in the Phen-Pro combination are anti-depressants, their prescription alongside phentermine is not for the treatment of depression but rather is intended to help the phentermine work more effectively at promoting weight loss. Dr. Michael Anchors, who developed Phen-Pro and holds the patent for this combination, first tested the combination of phentermine and Prozac in 1995 and, based on his findings, believes that the addition of Prozac makes phentermine work more effectively and for a longer period of time.

Prozac, and other anti-depressants in the Phen-Pro combination, are types of Selective Serotonin Re-uptake Inhibitors (SSRIs), and are believed to increase the level of the neurotransmitter serotonin by inhibiting its reuptake. Serotonin is a naturally occurring appetite suppressant which curbs cravings and cuts off appetite, meaning that you will feel satisfied even when your stomach is not full. Therefore, it is thought that the combination of phentermine and the additional levels of serotonin promoted by the SSRI ingredient of Phen-Pro work together to inhibit appetite and help you lose weight by controlling hunger.

As with taking phentermine alone, there is the possibility of side effects with Phen-Pro. Additionally, as there is the possibility of further side effects caused by the interaction between the two medications, patients taking Phen-Pro should be vigilant and monitor their reactions very carefully. Some of the side effects which can occur as a result of Phen-Pro are jitteriness, nervousness, anxiety and restlessness, and the combination of phentermine and any SSRI also increases the risk of a rare but serious condition called serotonin syndrome. The symptoms of this, amongst others, are hallucinations, seizures, changes in heart rate, fever, blurred vision, nausea, vomiting and diarrhea, and you should contact your doctor immediately if you experience any of these symptoms.

pill combinations

Qsymia

Qsymia, which was previously called Qnexa, is the combination of phentermine and topiramate, an anticonvulsant drug that can cause weight loss as a side effect. The combination of topiramate and phentermine was previously prescribed off-label, meaning the combination was prescribed for weight loss without it being approved specifically for this use by the FDA, but in 2012 the FDA approved the weight loss medication Qsymia as the brand name for this combination.

Topiramate is prescribed for a variety of conditions, including as a means of counteracting the weight gain associated with numerous anti-depressants, and recent trials indicate that topiramate may have mood-stabilizing properties which can control certain unwanted behaviors and tendencies. It has also been investigated for use in treating various addictions and treating obesity by means of reducing binge eating, all of which may explain why it is effective in combination with phentermine.

The possible side effects of taking Qsymia are similar to those associated with taking phentermine. These include dry mouth, dizziness, constipation and insomnia, however through the inclusion of topiramate, further side effects may be experienced, such as drowsiness, changes in taste, and tingling sensations in the fingers and toes. These side effects are fairly common and often pass within days, but if you are taking Qsymia and experience more severe or prolonged side effects, or if you are concerned in any way about the symptoms you are experiencing, then you should consult your doctor immediately.

Other Phentermine Combinations

Phentermine can also be prescribed in other drug combinations, including with anti-diabetic drugs like Glucophage XR, with other anti-convulsants such as Zonegran, or with Norepinephrine-Dopamine Reuptake Inhibitor (NDRIs) such as Welbutrin SR. In certain cases these combinations may be prescribed to help treat other existing conditions such as sleep apnea, metabolic syndrome, and diabetes, while other combinations are intended to work together to increase the effectiveness of phentermine.

If you have been prescribed phentermine in combination with any other drug, it is important that your doctor explains to you why he or she has chosen this combination for you, what each medication does, how the two work together, and what possible interactions may arise as a result of the combination in order for you to know what to expect, both in terms of results and of possible side effects.

Finally, it must be stressed that these combinations are only safe if specifically prescribed by a doctor. Even if you have individual prescriptions for both medications, without being prescribed a certain combination by a doctor who is aware of all of your medical conditions and current medications, harmful drug interactions may occur as a result of self-medicating phentermine combinations.

Are you taking phentermine in combination with another medication? Let us know all about your experiences by commenting below!

Topics:

Click the stars to rate this post

[Total: 999    Average: 4.6/5]

You might like...

79 Responses

  1. I’m taking phentermine with topimax and I also take Effexor X-ray for depression. I’ve lost around 40 pounds so far but I’m also dealing with a hyperthyroid and a pituitary adanoma at the same time. All I’ve noticed is I seem angry all the time. Extreme anger. Could this be from the meds???

    • Hi Kim! Yes – it’s possible that the meds are causing your mood changes. In fact, extreme anger (aka “phen rage”) is one of the most common side effects of phentermine. If you keep feeling angry all the time, we’d suggest you contact your doctor to talk about it. It’s best if the two of you can work together to develop a strategy that allows you to continue your weight loss journey, while avoiding the unwanted side effects. Best wishes!
      Rachel, phentermine.com

Leave a Comment

Your email address will not be published.